Tardive dyskinesia (TD) is a chronic neuromotor side effect of dopamine-blocking medications, characterized by abnormal involuntary movements of voluntary musculature that are generally slow and that can be irreversible. It can include abnormal rotatory or sinuous movements of the mouth, lips, neck, trunk, hands, arms, and legs. It is identified as a side effect of long-term antipsychotic use; risk factors have been identified (e.g., age, duration of exposure), but there is no specific means of precisely predicting who will develop TD. With the ► first-generation antipsychotics, prevalence rates in chronically treated patients approximated to 25%. Evidence for the newer, ► “atypical” antipsychotics indicates that none of these agents are without risk of TD, although prevalence rates appear notably lower. The precise pathophysiologic mechanisms underlying TD have not been elucidated, although high and sustained levels of dopamine D2 occupancy have been implicated. Many putative pharmacologic treatments have been investigated, although only a few (e.g., ► tetrabenazine in Canada) have gained an indication for treatment of TD. TD has proven inconsistent in its response to all treatments, variable over the course of the illness, and is frequently irreversible. Other tardive movements (e.g., tardive dystonia) are also linked to chronic antipsychotic exposure.
- First-Generation Antipsychotics
- Second-Generation Antipsychotics
Related Credo Articles
Tardive dyskinesia (TD) is the most troublesome and feared extrapyramidal side effect (EPS) of long-term conventional antipsychotic drug...
DESCRIPTION Beginning in the 1950s, neuroleptic medication revolutionized the treatment of schizophrenia; however, it quickly became...
Tardive dyskinesia (TD), which means late abnormal movement, is an iatrogenic effect of long-term use of neuroleptic or antipsychotic medications. I